CSN Login
Members Online: 9

You are here

Enzalutamide

MCD54's picture
MCD54
Posts: 13
Joined: Jan 2018

Hi everyone,

Can't find my previous posts. But to summarize quickly my husband has Psa 28, has been diagnosed with prostrate cancer. JC Ca prostate T3N1M1, and he's been diagnosed as recently having

secondary cancer in the bones. He has been recieving Firmagon injections every month and his PSA went down to 3 but now despite treatment it's back up to 28.

He has Parkinson, a heart disease and a permanent urine catherer. 

My query is if anyone has taken Enzalutamide? If so did it work and have side effects please? Since doctor wants him to stop Firmagon and start having Enzalutamide 160mg on a daily basis.

Unfortunately they can't give him much more treatment because of his heart condition and Parkinson.

Thanks. I'd be very grateful for any info please! 

Georges Calvez
Posts: 308
Joined: Sep 2018

Hi MCD54,

We had a bit of a black out that wiped out a block of data spanning several months, I suspect that your posts were in it.
The data was wiped out but your post count is preserved so you have a slab of posts that are included in that but do not exist on the board.
Onwards and upwards.

Best wishes,

Georges

VascodaGama's picture
VascodaGama
Posts: 3045
Joined: Nov 2010

Maria,

Unfortunately, many good information shared in this forum have been lost by the administrators. Your two initial threads are still alive and you can see them in the links below, however, the updates and any result you shared thereafter are missing.  

https://csn.cancer.org/node/314251

https://csn.cancer.org/node/314333

I wonder the age of your husband. Older patients tend to perform worse under heavy medication even if these are the best to treat the malady. In any case, Enzalutamide (Xtandi) is not too toxic to cardiovascular issues. It affects mainly the levels in hypertension.  Surely it increases the risks so one must add measures to balance the condition, if needed.
Xtandi is an antiandrogen that blocks the androgen receptors of cells. Most of the activities involving hormones are disrupted which takes the body to try balancing for what is missing. The kidneys tend to be affected in the process.

What makes me curious in your above comment is the decision of your doctor in wanting to stop Firmagon to start Enzalutamide. Did he declared your husband refractory already or do the other illnesses prohibit the use of other LHRH drugs (for instance; Eligard)?

Urologists typically consider a PCa patient in refractory when the PSA increases while on castration treatment (Firmagon in your case). but this status is only attributed if the castration levels (low testosterone) are confirmed. In other words, the T should be low when the rise of the PSA is verified to declare refractory of that drug. And to such extent, I wonder if T was tested. If T is high while taking Firmagon such would indicate that Firmagon stopped working and it should be substituted. This is what famous oncologists do
and that usually works in extending the hormonal therapy. In your husband's case, Firmagon that is an antagonist could be substituted by an agonist like Eligard (leuprolide acetate). Agonists are administered for the same purposes in keeping the testis out-of-order avoiding manufacturing of testosterone, but do the job differently.

The NCCN guidelines recommend Xtandi and Zytiga to guys with castration-resistant prostate cancer. This could be the reason for his doctor's recommendation. He may be just following the traditional protocol. In any case, the additional metastasis in bone requires him to continue ADT. Surely this is another palliative approach which may be the only way to keep some control on the bandit. In your shoes I would discuss with his doctor on the possibilities in substituting Firmagon with Eligard 3-month shots in addition to Xtandi. These two drugs do not interfere with each other but it provides a bigger punch to the bandit.

Here are two links about Enzalutamide in cardiovascular issues;

https://www.ncbi.nlm.nih.gov/pubmed/29339044

https://www.sciencedirect.com/science/article/pii/S0959804915006218

I hope things get better.

Best wishes.

VGama

 

MCD54's picture
MCD54
Posts: 13
Joined: Jan 2018

Dear VGama,

Thank you so much for your reply, I really do appreciate it when it is all sometimes so confusing. My husband is 76 years old. His T has kept on declining despite his PSA

rising, and the doctor says he's become castration-resistant to Firmagon, but I feel it still works but not to a full extent. Did you mean that in his case he'd still need Firmagon or Eligard,even

if he takes Enzalutamide? In other words if he stopped taking  an  antagonist or agonist and only took  Enzalutamide his cancer would continue developing? Or did I misuberstand? I feel that the doctor thinks that  taking Firmagon with/or Eligard 3-month shots in addition to Xtandi would be too much for his heart and Parkinson.

Btw he is not overweight and his blood pressure is normal, inf act on the low side.

Thanks for your help it really is making it easier to understand all this.

Best wishes,

MCD54

VascodaGama's picture
VascodaGama
Posts: 3045
Joined: Nov 2010

Maria,

From the information you have shared on the board, I think that your husband is confronting a systemic issue that cannot be cured with present available treatments. ADT is the best in systemic treatment holding the cancer for many years but it fails in the end too. One just keeps trying to substitute drugs until these all fail. After that patients are driven into chemotherapy.

The low testosterone described by you signifies that Firmagon was efficient in keeping castration but the rise of the PSA means that this solo blockade is not enough. Additional blockades with antiandrogens are required. This is where Xtandi takes place. However, two blockades means added side effects which in some patients may not be proper.

I do not know if your husband can support the double effects but I would try and only stop if any other health issue arises. In any case, you should inquire with his doctor to find out if he thinks that the two blockades are feasible in your case. Surely at 76 years old one must do things trying to keep quality living. Comfort should be primer.

I recommend you to be attentive to anemia. Look for proper diets and avoid the condition.

Best,

VG

 

MCD54's picture
MCD54
Posts: 13
Joined: Jan 2018

Thanks for your information and being so supportative VascodaGama, I will be seeing his doctor in 2 weeks and will discuss the issue. I was wondering why you mentioned anemia, does the cancer produce anemia or the treatment or both please? I try to give him a supplement every so often and also vitamin D since it decreased. Do you know if Xtandi lowers T levels like Firmagon or lupron? Because the last time I saw his doctor he suggested only giving him 160 mg Xtandi daily.

Thanks for all your help.

VascodaGama's picture
VascodaGama
Posts: 3045
Joined: Nov 2010

Xtandi doesn't lower the testosterone. This is a drug of the class of antiandrogens. It blocks the mouth of the cancer so that the cancer can not absorb the real stuff, the androgens/testosterone, for surviving. Firmagon and Lupron/Eligard lowers the testosterone.

Xtandi is an expensive drug sold in capsules of 40mg. The typical dose is 4 capsules (4x40=160) taken together, but the dose should be lowered to 120 or 80 if the patient gets nasty symptoms. His doctor will monitor any condition and advice what to do.

Regarding anemia, this is a condition we all experience when on hormonal treatment ADT. Older people are more prone to have it which may get into alarming levels. The typical fatigue status in ADT may be a cause of an anemic situation. The best is to control it with food and drinks that help in absorbing minerals (iron, etc). Get periodical tests.

Here is an article on the matter;

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3735076/

Best wishes

VG

MCD54's picture
MCD54
Posts: 13
Joined: Jan 2018

Thanks again so much, you have helped immensely.

All the best,

MCD

Subscribe to Comments for "Enzalutamide"